Side Effects

This is the forum for the Kidney Patient Guide. We welcome feedback about the site and any information that may be of use or interest to other visitors.

IMPORTANT NOTE: This forum is not for queries that would otherwise be addressed to a doctor. If you have a question about your condition or treatment please consult your renal unit or doctor. We do not have any editorial or medical resources to answer individual queries.

Moderator: administrator

Side Effects

Postby pamom2 » Sun Aug 22, 2004 12:06 am

I hear some people say that they are afraid of the side effects from the medicine they have to take after a transplant. Are the side effects that bad or are they tolerable? Thanks!
pamom2
 
Posts: 23
Joined: Tue Aug 10, 2004 11:42 pm
Location: Pennsylvania

Postby JMan » Sun Aug 22, 2004 10:57 am

Very variable from person to person as most people react individually to drugs depending on a variety of things (metabolism of the drug, body mass, dosage, etc etc etc.)

There are a lot of POSSIBLE side effects from most of the drugs, but most are RARE and decrease once dosages are tapered (most start with a higher dose at time of transplant )

For a good description of possible side effects see.

http://www.talktransplant.co.uk/Kidney/ ... tions.aspx

(note there's a lot of drugs there. Most people are on a selection NOT ALL!!! :D)

Out of all types of treatment, transplant is, at the moment, the most effective for renal failure.

I think probably the commonest, and perhaps scariest is the skin cancer possibilities but providing you see your dermatologist once a year and do self checks for any changes in your skin (AND use the sun block etc) you can minimise this lots.. Most people start getting probs 5 - 7 years post transplant. Early diagnosis stops most problems in their tracks

Personally I find the side effects of my meds tolerable at the moment. (3 years post transplant )
Last edited by JMan on Mon Aug 23, 2004 12:11 pm, edited 1 time in total.
"Dialysis! What is this? The dark ages!"
L. 'Bones' McCoy, ST"
Read my blog:)
Live to Fly
Image
http://www.flickr.com/cybercast
JMan
 
Posts: 3419
Joined: Fri Apr 23, 2004 10:21 am
Location: A small vyllage in Ye Olde London Town, An IÆ’land, Planet Earth, The Universe

Postby bluemoon » Sun Aug 22, 2004 9:27 pm

When I had my transplant I was told I would have a range of symptoms ranging from acne to skin cancer. So far, 2 years post transplant. I have no side effects or reactions whatsoever. I think the medics have to tell you everything that can happen in case it does (if that makes sense!)
Jim
bluemoon
 
Posts: 120
Joined: Thu Jul 15, 2004 5:36 pm
Location: North Yorks

Re: Side Effects

Postby LadySycamore » Tue Aug 24, 2004 10:06 pm

pamom2 wrote:I hear some people say that they are afraid of the side effects from the medicine they have to take after a transplant. Are the side effects that bad or are they tolerable? Thanks!


Hello Pamom.

Everyone is different. Personally, from what I hear of the possibilities, I don't think I will be mentally and emotionally able to deal with it all...I know how I am. Also, I'm not as compliant as I should be with my PD and my meds sometimes so I really don't think that tx would be "right" for me, considering all one has to do to keep the organ healthy, etc. Plus, I'm just now (after 2 yrs) getting settled with the PD and all that comes with it. To make another drastic life change...I can't handle another round of it. I think it's also the uncertainly of it all that concerns me as well. I just recently finished up 4 months of therapy b/c of certain issues that I needed to clear up in dealing with PD so I'd probably be in the crazy house if I get a transplant and something went horribly wrong. :(

But, I would suggest that you read up as much as you can about it before making a final decision. Do a search on kidney transplant, immunosuppresants, etc. and then evaluate your own personal situation and whether you feel that you can deal with all that comes with transplant.

Good luck in whatever you choose. Remember, that the choice is yours and yours alone.

:wink:
Dialyze.org:
http://dialyze.org/forums/index.php
Chatroom, Support, Advocacy and more!

Dialyze.org MemberGroup on MSN:
http://groups.msn.com/Dialyze-orgMember ... sages.msnw
LadySycamore
 
Posts: 73
Joined: Tue May 18, 2004 9:48 pm
Location: Philadelphia, PA USA

Postby Pam » Wed Aug 25, 2004 7:22 pm

Dear Pamom,
I've had my tx for 27 years, so the side effects have reached as "bad" as they're going to get, I suppose. :wink: It's very true that the Prednisone does have a lot of emotional aspects to it and I'm still having them after all these years but certainly not the way I did at first! :roll:
I've had both knees replaced and cataracts removed because of the Pred and will be going in for only my second dermatologist visit in years. No one told me at the start (probably because they didn't know that much! :wink: ) that the Imuran (azathioprine) could cause skin cancers and I have a lot of suspect areas. I'm okay with this, though, because many long-term tx recipients have told me that they routinely have skin cancers removed and it hasn't yet become a serious thing where they must receive chemo or anything.
A lot of doctors are not using steroids anymore and there are a many new drugs out now. Of course they all have side effects, but if you talk to your doctor or do some research on the web, you can find out about them and that can help you decide if it's really worth the "risk". I'd say it is, and most tx recipients would probably tell you the same, but as LadySycamore said, you've got to weigh the pros and cons of dialysis vs. transplantation and decide what's right for you in your life. Only you can make that choice.
Best wishes to you,
Pam :)
32 yr cadaver transplant recipient, now on peritoneal dialysis with the help of Audrey, my Homechoice machine... as of 4/3/09
Romans 8:28
Image
Pam
 
Posts: 866
Joined: Sat Apr 24, 2004 8:13 pm
Location: Springfield, Illinois, USA

Postby LadySycamore » Wed Sep 01, 2004 2:10 pm

Hello pamom.

Here is a website that may be of some help to you (and to others):

http://64.233.161.104/search?q=cache:Cz ... ysis&hl=en

SHOULD YOU HAVE A TRANSPLANT?
by Richard L. Faber, Ph.D.
Dialyze.org:
http://dialyze.org/forums/index.php
Chatroom, Support, Advocacy and more!

Dialyze.org MemberGroup on MSN:
http://groups.msn.com/Dialyze-orgMember ... sages.msnw
LadySycamore
 
Posts: 73
Joined: Tue May 18, 2004 9:48 pm
Location: Philadelphia, PA USA


Return to The KPG Forum

Who is online

Users browsing this forum: No registered users and 34 guests

cron